logo AFST

Dimension free bounds for the Hardy–Littlewood maximal operator associated to convex sets
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 27 (2018) no. 1, pp. 1-198.

Ces Notes reprennent et complètent une série d’exposés donnés par les auteurs au groupe de travail « Convexité et Probabilités » à l’UPMC Jussieu, Paris, au cours du printemps 2013. Elles sont consacrées à l’étude des fonctions maximales de type Hardy–Littlewood associées aux corps convexes symétriques dans  n . On s’intéresse tout particulièrement au comportement des constantes intervenant dans les estimations lorsque la dimension n tend vers l’infini. Ce sujet a été développé principalement entre 1982 et 1990, mais a été relancé par des avancées récentes.

Le but de la série d’exposés était de prouver des inégalités maximales dans L p ( n ) avec des bornes indépendantes de la dimension n, pour certaines familles de corps convexes. Dans les meilleurs cas, on a pu obtenir de tels résultats pour toutes les valeurs de p dans (1,+]. Ce thème de recherche a été initié en 1982 par Elias Stein [75], qui a démontré le premier théorème de ce genre pour la famille des boules euclidiennes en dimension arbitraire, obtenant pour tout p(1,+] une borne dans L p ( n ) indépendante de n. Nous présentons ce théorème de Stein ainsi que plusieurs autres résultats dans cette direction, démontrés par Bourgain, par Carbery et par Müller dans la période 1986–1990. En 1986, Bourgain [9] obtient une borne indépendante de n valable dans L 2 ( n ) pour tout corps convexe symétrique dans  n , puis Bourgain [10] et Carbery [21] étendent le résultat L p ( n ) de Stein aux corps convexes symétriques quelconques, mais sous la condition que p>3/2. Müller [59] obtient un résultat valable pour tout p>1 quand un certain paramètre géométrique, lié aux volumes des projections du corps convexe sur les hyperplans, reste borné. Ce paramètre ne reste pas borné pour tous les convexes, en particulier, il tend vers l’infini pour les cubes de grande dimension. Nous donnons un théorème récent (2014) dû à Bourgain [13] qui obtient pour tout p>1 une borne dans L p ( n ) indépendante de n pour la famille des fonctions maximales associées aux cubes en dimension arbitraire. Nous complétons l’étude du cas du cube par des résultats pour la constante de type faible (1,1), dus à Aldaz [1], à Aubrun [3] et à Iakovlev–Strömberg [46] entre 2009 et 2013. À l’inverse du cas L p ( n ), 1<p+, cette constante de type faible ne reste pas bornée quand la dimension tend vers l’infini.

This survey is based on a series of lectures given by the authors at the working seminar “Convexité et Probabilités” at UPMC Jussieu, Paris, during the spring 2013. It is devoted to maximal functions associated to symmetric convex sets in high dimensional linear spaces, a topic mainly developed between 1982 and 1990 but recently renewed by further advances.

The series focused on proving these maximal function inequalities in L p ( n ), with bounds independent of the dimension n and for all p(1,+] in the best cases. This program was initiated in 1982 by Elias Stein, who obtained the first theorem of this kind for the family of Euclidean balls in arbitrary dimension. We present several results along this line, proved by Bourgain, Carbery and Müller during the period 1986–1990, and a new one due to Bourgain (2014) for the family of cubes in arbitrary dimension. We complete the cube case with a negative answer to the possible dimensionless behavior of the weak type (1,1) constant, due to Aldaz, Aubrun and Iakovlev–Strömberg between 2009 and 2013.

Reçu le : 2016-02-07
Accepté le : 2016-07-18
Publié le : 2018-02-21
DOI : https://doi.org/10.5802/afst.1567
@article{AFST_2018_6_27_1_1_0,
     author = {Luc Deleaval and Olivier Gu\'edon and Bernard Maurey},
     title = {Dimension free bounds for the Hardy--Littlewood maximal operator associated to convex sets},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1--198},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 27},
     number = {1},
     year = {2018},
     doi = {10.5802/afst.1567},
     language = {en},
     url = {afst.centre-mersenne.org/item/AFST_2018_6_27_1_1_0/}
}
Luc Deleaval; Olivier Guédon; Bernard Maurey. Dimension free bounds for the Hardy–Littlewood maximal operator associated to convex sets. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 27 (2018) no. 1, pp. 1-198. doi : 10.5802/afst.1567. https://afst.centre-mersenne.org/item/AFST_2018_6_27_1_1_0/

[1] Jésus Munárriz Aldaz The weak type (1,1) bounds for the maximal function associated to cubes grow to infinity with the dimension, Ann. Math., Volume 173 (2011) no. 2, pp. 1013-1023 | Article

[2] George E. Andrews; Richard Askey; Ranjan Roy Special functions, Encyclopedia of Mathematics and Its Applications, Volume 71, Cambridge University Press, 1999, xvi+664 pages

[3] Guillaume Aubrun Maximal inequality for high-dimensional cubes, Confluentes Math., Volume 1 (2009) no. 2, pp. 169-179 | Article

[4] Pascal Auscher; María Jesús Carro Transference for radial multipliers and dimension free estimates, Trans. Am. Math. Soc., Volume 342 (1994) no. 2, pp. 575-593 | Article

[5] Keith Ball Logarithmically concave functions and sections of convex sets in n , Stud. Math., Volume 88 (1988) no. 1, pp. 69-84 | Article

[6] A. Benedek; Rafael Panzone The space L p , with mixed norm, Duke Math. J., Volume 28 (1961), pp. 301-324 | Article

[7] Jöran Bergh; Jörgen Löfström Interpolation spaces. An introduction, Grundlehren der mathematischen Wissenschaften, Volume 223, Springer, 1976, x+207 pages

[8] Jean Bourgain Averages in the plane over convex curves and maximal operators, J. Anal. Math., Volume 47 (1986), pp. 69-85 | Article

[9] Jean Bourgain On high dimensional maximal functions associated to convex bodies, Am. J. Math., Volume 108 (1986), pp. 1467-1476 | Article

[10] Jean Bourgain On the L p -bounds for maximal functions associated to convex bodies in n , Isr. J. Math., Volume 54 (1986), pp. 257-265 | Article

[11] Jean Bourgain On dimension free maximal inequalities for convex symmetric bodies in n , Geometrical aspects of functional analysis, Israel Semin. 1985-86 (Lecture Notes in Mathematics) Volume 1267, Springer, 1987, pp. 168-176

[12] Jean Bourgain On the distribution of polynomials on high-dimensional convex sets, Geometric aspects of functional analysis. Proceedings of the Israel seminar (GAFA) 1989-90 (Lecture Notes in Mathematics) Volume 1469, Springer, 1991, pp. 127-137

[13] Jean Bourgain On the Hardy–Littlewood maximal function for the cube, Isr. J. Math., Volume 203 (2014), pp. 275-293 | Article

[14] Jean L. Bretagnolle; Pascal Massart Hungarian constructions from the nonasymptotic viewpoint, Ann. Probab., Volume 17 (1989) no. 1, pp. 239-256 | Article

[15] Donald L. Burkholder Martingale transforms, Ann. Math. Stat., Volume 37 (1966), pp. 1494-1504 | Article

[16] Donald L. Burkholder Martingales and singular integrals in Banach spaces, Handbook of the geometry of Banach spaces. Volume 1., Elsevier, 2001, pp. 233-269

[17] Donald L. Burkholder; Richard F. Gundy Extrapolation and interpolation of quasi-linear operators on martingales, Acta Math., Volume 124 (1970), pp. 249-304 | Article

[18] Donald L. Burkholder; Richard F. Gundy; Martin L. Silverstein A maximal function characterization of the class H p , Trans. Am. Math. Soc., Volume 157 (1971), pp. 137-153

[19] Alberto Pedro Calderón Intermediate spaces and interpolation, the complex method, Stud. Math., Volume 24 (1964), pp. 113-190 | Article

[20] Anthony Carbery Radial Fourier multipliers and associated maximal functions, Recent progress in Fourier analysis (North-Holland Mathematics Studies) Volume 111, North-Holland, 1985, pp. 49-56

[21] Anthony Carbery An almost-orthogonality principle with applications to maximal functions associated to convex bodies, Bull. Am. Math. Soc., Volume 14 (1986), pp. 269-273 | Article

[22] Jean-Louis Clerc; Elias M. Stein L p -multipliers for noncompact symmetric spaces, Proc. Natl. Acad. Sci. USA, Volume 71 (1974), p. 3911-3912 | Article

[23] Ronald R. Coifman; Guido Weiss Analyse harmonique non-commutative sur certains espaces homogènes, Lecture Notes in Mathematics, Volume 242, Springer, 1971, iv+160 pages

[24] Michael Cowling; Garth Gaudry; Saverio Giulini; Giancarlo Mauceri Weak type (1,1) estimates for heat kernel maximal functions on Lie groups, Trans. Am. Math. Soc., Volume 323 (1991) no. 2, pp. 637-649

[25] Alberto Criado; Fernando Soria Localization and dimension free estimates for maximal functions, J. Funct. Anal., Volume 265 (2013) no. 10, pp. 2553-2583 | Article

[26] Burgess Davis On the integrability of the martingale square function, Isr. J. Math., Volume 8 (1970), pp. 187-190 | Article

[27] Luc Deleaval Two results on the Dunkl maximal operator, Stud. Math., Volume 203 (2011) no. 1, pp. 47-68 | Article

[28] Richard M. Dudley The sizes of compact subsets of Hilbert space and continuity of Gaussian processes, J. Funct. Anal., Volume 1 (1697), pp. 290-330 | Article

[29] Nelson Dunford; Jacob T. Schwartz Linear Operators, Part I, Pure and Applied Mathematics., Volume 7, Interscience Publishers, 1958, xiv+858 pages

[30] Javier Duoandikoetxea; José L. Rubio de Francia Estimations indépendantes de la dimension pour les transformées de Riesz, C. R. Acad. Sci., Paris, Volume 300 (1985), pp. 193-196

[31] Richard Durrett Brownian motion and martingales in analysis, The Wadsworth Mathematics Series, Wadsworth Advanced Books & Software, 1984, xi+328 pages

[32] Richard Durrett Probability. Theory and examples, Cambridge Series in Statistical and Probabilistic Mathematics, Volume 31, Cambridge University Press, 2010, x+428 pages

[33] Charles Fefferman; Elias M. Stein Some maximal inequalities, Am. J. Math., Volume 93 (1971), pp. 107-115 | Article

[34] Matthieu Fradelizi Hyperplane sections of convex bodies in isotropic position, Beitr. Algebra Geom., Volume 40 (1999) no. 1, pp. 163-183

[35] Matthieu Fradelizi; Olivier Guédon The extreme points of subsets of s-concave probabilities and a geometric localization theorem, Discrete Comput. Geom., Volume 31 (2004) no. 2, pp. 327-335 | Article

[36] José García-Cuerva; José L. Rubio de Francia Weighted norm inequalities and related topics, North-Holland Mathematics Studies, Volume 116, North-Holland, 1985, x+604 pages

[37] Richard J. Gardner The Brunn–Minkowski inequality, Bull. Am. Math. Soc., Volume 39 (2002) no. 3, pp. 355-405 | Article

[38] Adriano M. Garsia A simple proof of E. Hopf’s maximal ergodic theorem, J. Math. Mech., Volume 14 (1965), p. 381-382

[39] Loukas Grafakos Classical Fourier analysis, Graduate Texts in Mathematics, Volume 249, Springer, 2014, xvii+638 pages

[40] Loukas Grafakos; Stephen Montgomery-Smith Best constants for uncentered maximal functions, Bull. Lond. Math. Soc., Volume 29 (1997) no. 1, pp. 60-64 | Article

[41] Loukas Grafakos; Stephen Montgomery-Smith; Olexei Motrunich A sharp estimate for the Hardy–Littlewood maximal function, Stud. Math., Volume 134 (1999) no. 1, pp. 57-67

[42] Olivier Guédon; Emanuel Milman Interpolating thin-shell and sharp large-deviation estimates for isotropic log-concave measures, Geom. Funct. Anal., Volume 21 (2011) no. 5, pp. 1043-1068 | Article

[43] Uffe Haagerup The best constants in the Khintchine inequality, Stud. Math., Volume 70 (1981), pp. 231-283 | Article

[44] Godfrey Harold Hardy; John Edensor Littlewood A maximal theorem with function-theoretic applications, Acta math., Volume 54 (1930), pp. 81-116 | Article

[45] Isidore Isaac jun. Hirschman A convexity theorem for certain groups of transformations, J. Anal. Math., Volume 2 (1953), pp. 209-218 | Article

[46] A. S. Iakovlev; Jan-Olov Strömberg Lower bounds for the weak type (1,1) estimate for the maximal function associated to cubes in high dimensions, Math. Res. Lett., Volume 20 (2013) no. 5, pp. 907-918 | Article

[47] Tadeusz Iwaniec; Gaven Martin Riesz transforms and related singular integrals, J. Reine Angew. Math., Volume 473 (1996), pp. 25-57

[48] Tadeusz Iwaniec; Carlo Sbordone Riesz transforms and elliptic PDEs with VMO coefficients, J. Anal. Math., Volume 74 (1998), pp. 183-212 | Article

[49] Bo’az Klartag On convex perturbations with a bounded isotropic constant, Geom. Funct. Anal., Volume 16 (2006) no. 6, pp. 1274-1290 | Article

[50] Bo’az Klartag A central limit theorem for convex sets, Invent. Math., Volume 168 (2007) no. 1, pp. 91-131 | Article

[51] J. Komlós; Peter Major; Gábor Tusnády An approximation of partial sums of independent RV’s and the sample DF. I, Z. Wahrscheinlichkeitstheor. Verw. Geb., Volume 32 (1975), pp. 111-131 | Article

[52] Hong-Quan Li Fonctions maximales centrées de Hardy–Littlewood sur les groupes de Heisenberg, Stud. Math., Volume 191 (2009) no. 1, pp. 89-100 | Article

[53] Hong-Quan Li Fonctions maximales centrées de Hardy–Littlewood pour les opérateurs de Grushin (2012) (https://arxiv.org/abs/1207.3128)

[54] Hong-Quan Li Centered Hardy–Littlewood maximal function on hyperbolic spaces, p>1 (2013) (https://arxiv.org/abs/1304.3261v1)

[55] Hong-Quan Li; Noël Lohoué Fonction maximale centrée de Hardy–Littlewood sur les espaces hyperboliques, Ark. Mat., Volume 50 (2012) no. 2, pp. 359-378 | Article

[56] Bernard Maurey Le système de Haar, Séminaire Maurey–Schwartz 1974–1975 (1975) (Exp. I et II)

[57] Antonios D. Melas The best constant for the centered Hardy–Littlewood maximal inequality, Ann. Math., Volume 157 (2003) no. 2, pp. 647-688 | Article

[58] Vitali D. Milman; Alain Pajor Isotropic position and inertia ellipsoids and zonoids of the unit ball of a normed n-dimensional space, Geometric aspects of functional analysis, Isr. Semin., GAFA, Isr. 1987-88 (Lecture Notes in Mathematics) Volume 1376, Springer, 1989, pp. 64-104

[59] Detlef Müller A geometric bound for maximal functions associated to convex bodies, Pac. J. Math., Volume 142 (1990) no. 2, pp. 297-312 | Article

[60] Assaf Naor; Terence Tao Random martingales and localization of maximal inequalities, J. Funct. Anal., Volume 259 (2010) no. 3, pp. 731-779 | Article

[61] Stylianos K. Pichorides On the best values of the constants in the theorems of M. Riesz, Zygmund and Kolmogorov, Stud. Math., Volume 44 (1972), pp. 165-179 | Article

[62] Gilles Pisier Holomorphic semi-groups and the geometry of Banach spaces, Ann. Math., Volume 115 (1982), pp. 375-392 | Article

[63] Gilles Pisier Riesz transforms: a simpler analytic proof of P.-A. Meyer’s inequality, Séminaire de probabilités XXII (Lecture Notes in Mathematics) Volume 1321, Springer, 1988, pp. 485-501

[64] Gilles Pisier Martingales in Banach spaces, Cambridge Studies in Advanced Mathematics, Volume 155, Cambridge University Press, 2016, xxviii+561 pages

[65] Marcel Riesz Sur les fonctions conjuguées, Math. Z., Volume 27 (1927), pp. 218-244 | Article

[66] Herbert Robbins A remark on Stirling’s formula, Am. Math. Mon., Volume 62 (1955), pp. 26-29

[67] Gian-Carlo Rota An ‘Alternierende Verfahren’ for General Positive Operators, Bull. Am. Math. Soc., Volume 68 (1962), pp. 95-102 | Article

[68] José L. Rubio de Francia Maximal functions and Fourier transforms, Duke Math. J., Volume 53 (1986), pp. 395-404 | Article

[69] Walter Rudin Real and complex analysis, McGraw-Hill, 1987, xiv+416 pages

[70] Elias M. Stein Interpolation of linear operators, Trans. Am. Math. Soc., Volume 83 (1956), pp. 482-492 | Article

[71] Elias M. Stein On the maximal ergodic theorem, Proc. Natl. Acad. Sci. USA, Volume 47 (1961), pp. 1894-1897 | Article

[72] Elias M. Stein Note on the class L log L, Stud. Math., Volume 32 (1969), pp. 305-310 | Article

[73] Elias M. Stein Topics in harmonic analysis related to the Littlewood–Paley theory, Annals of Mathematics Studies, Volume 63, Princeton University Press and the University of Tokyo Press, 1970, viii+146 pages

[74] Elias M. Stein Maximal functions. I. Spherical means, Proc. Natl. Acad. Sci. USA, Volume 73 (1976), p. 2174-2175 | Article

[75] Elias M. Stein The development of square functions in the work of A. Zygmund, Bull. Am. Math. Soc., Volume 7 (1982), pp. 359-376 | Article

[76] Elias M. Stein Three variations on the theme of maximal functions, Recent progress in Fourier analysis. (North-Holland Mathematics Studies) Volume 111, North-Holland, 1985, pp. 229-244

[77] Elias M. Stein; Jan-Olov Strömberg Behavior of maximal functions in R n for large n, Ark. Mat., Volume 21 (1983), pp. 259-269 | Article

[78] Jan-Olov Strömberg Weak type L 1 estimates for maximal functions on noncompact symmetric spaces, Ann. Math., Volume 114 (1981), pp. 115-126 | Article

[79] Stanislaw J. Szarek On the best constants in the Khinchin inequality, Stud. Math., Volume 58 (1976), pp. 197-208 | Article

[80] G. O. Thorin An extension of a convexity theorem due to M. Riesz, Fysiogr. Sällsk. Lund Förh., Volume 8 (1939), pp. 166-170

[81] G. O. Thorin Convexity theorems generalizing those of M. Riesz and Hadamard with some applications, Comm. Sem. Math. Univ. Lund, Volume 9 (1948), pp. 1-58

[82] Edward Charles Titchmarsh The Theory of Functions, Oxford University Press, 1932, x+454 pages

[83] Norbert Wiener The ergodic theorem, Duke Math. J., Volume 5 (1939), pp. 1-18 | Article

[84] Jacek Zienkiewicz Estimates for the Hardy–Littlewood maximal function on the Heisenberg group, Colloq. Math., Volume 103 (2005) no. 2, pp. 199-205 | Article

[85] Antoni Szczepan Zygmund Trigonometric series. Volumes I and II combined, Cambridge Mathematical Library, Cambridge University Press, 2002, xiii+364 pages